Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 5, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 6, 2019, 8:22 PM CDT for Coffey County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2019, 8:22 PM CDT (01:22 UTC)
- Expired
- May 7, 2019, 12:15 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Coffey County, KS
The radar
The Topeka radar (KTWX), 90 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 790 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1387 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 7.9
The text
As transmitted.
657
WGUS53 KTOP 070122
FFWTOP
KSC031-070515-
/O.NEW.KTOP.FF.W.0005.190507T0122Z-190507T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
822 PM CDT Mon May 6 2019
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Coffey County in east central Kansas...
* Until 1215 AM CDT.
* At 822 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Burlington, Lebo, Waverly, New Strawn, Beto Junction and John
Redmond Reservoir.
Additional rainfall amounts of 2 to 3 inches are possible in the
warned area.
This includes Interstate 35 between mile markers 144 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3814 9596 3826 9596 3826 9595 3843 9595
3843 9551 3809 9552
$$
Baerg1 follow-up statement
158
WGUS73 KTOP 070521
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
1221 AM CDT Tue May 7 2019
KSC031-070530-
/O.EXP.KTOP.FF.W.0005.000000T0000Z-190507T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coffey-
1221 AM CDT Tue May 7 2019
...THE FLASH FLOOD WARNING FOR COFFEY COUNTY HAS EXPIRED...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Although additional heavy rainfall later tonight may cause
additional flooding. Please continue to heed any remaining road
closures.
LAT...LON 3814 9596 3826 9596 3826 9595 3843 9595
3843 9551 3809 9552
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 6, 6:34 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, May 6, 6:34 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Topeka KS 634 PM CDT Mon May 6 2019 ...AVIATION UPDATE... .SHORT TERM...(This evening through Tuesday) Issued at 350 PM CDT Mon May 6 2019 The region enters an active weather pattern starting late this afternoon through tonight with severe weather and heavy rainfall the main threats. Early afternoon water vapor imagery depicted a quasi-zonal flow WSW flow pattern across the Central Plains early this afternoon with an upper level trough over the Northern Plains and low- amplitude ridging across the Southwest Plateau. A cutoff low making landfall over the California coast will produce a gradual amplification of this zonal flow pattern throughout the course of the period, with a more pronounced ridging and SW flow over the High Plains. At the surface, early morning convection pushed the effective baroclinic zone to along and south of the I-70 corridor, but increasing southerly return flow and theta-e advection noted in GOES-E PWAT imagery, visible satellite data, and surface observations, will aid in lifting this relatively shallow convergence zone back northward-- though how far northward remains somewhat in question. The 19Z surface analysis shows that the boundary has moved little in the last couple of hours, lending credence to a more southerly solution taking the boundary to around or just south of the I-70 corridor during peak heating. Elevated multi-cell clusters with embedded supercell structures developed around midday in north-central Kansas and south-central Nebraska along the nose of the 500-1000 J/kg MUCAPE gradient and have spread eastward along with this elevated instability/moisture plume. Multiple reports of large hail have been received from these storms This convection will aid in a southern reinforcement and sharpening the boundary. This elevated convection should persist for much of the afternoon and evening hours with additional development further south and west closer to the nose of the MLCAPE plume now located from Salina to Hays. The backing of the low-level winds along the boundary has resulted in effective helicity values rising to 200 to 400 m2/s2 and effective shear values of 30-50 kts, and this environment should persist and shift gradually east through the late afternoon and evening hours. Initially discrete supercells could develop within this corridor, with a gradual upscale growth with merging cold pools later tonight. With right-moving supercell motions paralleling the boundary orientation, any storm that does ride this baroclinic zone will have an increased risk for producing a tornado, potentially on the longer-lived side. Additional convection forming along the Front Range in response to an ejecting H500 shortwave will track eastward on the heels of this first round and expend in coverage as it interacts with isentropic upglide over the broad surface to H850 front. With PWATS of 1 to 1.5 inches and increasing mid-level mixing ratios, the environment will be primed for multiple rounds of training cells that could drop several inches of rainfall during the late overnight hours. Have increased QPF amounts along and south of the I-70 corridor to account for this likelihood. This convection may linger throughout the day on Tuesday, though confidence decreases in its spatio-temporal characteristics. The cold pools from this convection should usher the boundary southward into southern Kansas, but more recent model runs are hinting at the boundary lifting back northward towards the I-70 corridor as lee cyclogenesis intensifies on the Front Range Tuesday afternoon. Should this latter solution transpire, we will likely see a renewed severe weather threat along and south of I-70 tomorrow afternoon. .LONG TERM...(Tuesday night through Monday) Issued at 350 PM CDT Mon May 6 2019 Tuesday night into Wednesday will continue to see active weather across the region, with quieter weather to end the week. Additional rounds of strong to severe thunderstorms are likely along and south of the warm front Tuesday afternoon and evening with similar hazards to this afternoon. Additional moisture transport along and up the front will provide another round of heavy rainfall Tuesday night into Wednesday morning with one final round of showers and storms Wednesday afternoon and evening as the main lee cyclone ejects northeastward. Severe weather will once again be possible Wednesday afternoon and evening with the track of the low dictating the threat for tornadoes. The pattern then cools and dries out for the end of the week as high pressure builds southward, with the next chance of precipitation coming over the weekend as as frontal boundary moves through. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 634 PM CDT Mon May 6 2019 Confidence is low in the forecast because the models seem to be all over the place with showers and storms. There does appear to be a signal for a shortwave to lift through the area late tonight. So the thinking is once the current convection passes through, there will be a break for several hours. Then additional showers and storms could overspread the area during the overnight hours. Have removed the mention of precip by the late morning thinking subsidence behind the shortwave will bring another break from the precip. Again this is a low confidence forecast and likely will be amended. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late Wednesday night for KSZ008>012- 020>024-026-034>040-054>056-058-059. && SHORT TERM...Skow LONG TERM...Skow AVIATION...Wolters
Hazardous weather outlook, May 6, 3:56 PM CDT, 4 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 356 PM CDT Mon May 6 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-072100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 356 PM CDT Mon May 6 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Scattered thunderstorms are possible this afternoon and tonight. A few of the storms may be severe with large hail and damaging winds the main hazards. Tornadoes are also possible this afternoon and evening along and south of Interstate 70. Widespread heavy rainfall may lead to flash flooding tonight as soils remain saturated across the area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There will be multiple chances for showers and thunderstorms, some of which may be strong to severe, Tuesday and continuing through the middle of the week. Given the wet antecedent conditions, the risk for flash flooding as well as flooding along creeks and streams will continue through Wednesday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KDS
In the hours before
Local storm report, May 6, 8:02 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
802 PM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM TSTM WND GST 2 S OTTAWA 38.59N 95.27W
05/06/2019 E60 MPH FRANKLIN KS TRAINED SPOTTER
HAD PEA SIZED HAIL ALSO.
&&Local storm report, May 6, 8:04 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
804 PM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST 4 NNE PRINCETON 38.54N 95.25W
05/06/2019 M71 MPH FRANKLIN KS ASOS
&&
ACHLocal storm report, May 6, 8:07 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
807 PM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND GST 3 NNW LANE 38.48N 95.10W
05/06/2019 E70 MPH FRANKLIN KS EMERGENCY MNGR
&&
ACHLocal storm report, May 6, 8:08 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
808 PM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 3 NNW LANE 38.48N 95.10W
05/06/2019 E1.00 INCH FRANKLIN KS EMERGENCY MNGR
&&
ACHLocal storm report, May 6, 8:09 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
809 PM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM HAIL 3 N PRINCETON 38.54N 95.27W
05/06/2019 E1.75 INCH FRANKLIN KS NWS EMPLOYEE
&&
ACHLocal storm report, May 6, 8:17 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
817 PM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM HAIL 1 WNW EMPORIA 38.41N 96.20W
05/06/2019 E0.88 INCH LYON KS PUBLIC
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:10 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 29 min |
| May 6, 7:15 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 45 min |
| May 6, 7:31 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin, Osage | 44 min |
| May 6, 7:45 PM CDT | Flash Flood Warning | TOP | Lyon | 4 hr |
| May 6, 8:00 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 45 min |
| May 6, 8:08 PM CDT | Areal Flood Advisory | TOP | Coffey, Osage | 3 hr |
| May 6, 8:28 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 47 min |
| May 6, 8:33 PM CDT | River Flood Warning | TOP | Lyon | 6 days |
| May 6, 8:33 PM CDT | River Flood Warning | TOP | Franklin, Osage | 61 hr |
| May 6, 8:33 PM CDT | River Flood Warning | TOP | Lyon, Osage | 53 hr |
| May 6, 8:33 PM CDT | River Flood Warning | TOP | Lyon | 3 days |
| May 6, 8:33 PM CDT | River Flood Warning | TOP | Lyon | 9 days |
| May 6, 8:33 PM CDT | River Flood Warning | TOP | Osage | 17 hr |
| May 6, 8:45 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 32 min |
| May 6, 9:04 PM CDT | Flash Flood Warning | TOP | Coffey | 4 hr |
| May 6, 9:43 PM CDT | Special Weather Statement | TOP | Cloud | 62 min |
| May 6, 10:24 PM CDT | Areal Flood Advisory | TOP | Cloud | 3 hr |
| May 6, 10:33 PM CDT | Special Weather Statement | TOP | Republic | 27 min |
| May 6, 10:36 PM CDT | Special Weather Statement | TOP | Cloud | 24 min |
| May 6, 11:06 PM CDT | Special Weather Statement | TOP | Riley | 24 min |
| May 6, 11:10 PM CDT | Special Weather Statement | TOP | Cloud | 35 min |
| May 6, 11:13 PM CDT | Special Weather Statement | TOP | Riley | 32 min |
| May 6, 11:15 PM CDT | Special Weather Statement | TOP | Cloud | 15 min |
| May 6, 11:28 PM CDT | Special Weather Statement | TOP | Pottawatomie | 47 min |
| May 6, 11:46 PM CDT | Flash Flood Warning | TOP | Cloud, Ottawa | 4 hr |
| May 6, 11:52 PM CDT | Special Weather Statement | TOP | Pottawatomie | 68 min |
| May 6, 11:54 PM CDT | Special Weather Statement | TOP | Jefferson | 66 min |
| May 7, 12:01 AM CDT | Areal Flood Advisory | TOP | Clay, Pottawatomie, Riley, Washington | 3 hr |
| May 7, 12:07 AM CDT | Special Weather Statement | TOP | Morris | 38 min |
| May 7, 12:53 AM CDT | Special Weather Statement | TOP | Dickinson, Morris | 52 min |
| May 7, 1:09 AM CDT | Severe Thunderstorm Warning | TOP | Morris | 26 min |
| May 7, 1:14 AM CDT | Special Weather Statement | TOP | Dickinson | 46 min |
| May 7, 1:38 AM CDT | River Flood Warning | TOP | Wabaunsee | 22 hr |
| May 7, 1:45 AM CDT | Flash Flood Warning | TOP | Geary, Morris, Pottawatomie, Riley, Wabaunsee | 6 hr |
| May 7, 2:43 AM CDT | Areal Flood Advisory | TOP | Coffey, Lyon | 3 hr |
| May 7, 5:15 AM CDT | River Flood Warning | TOP | Marshall | 60 hr |
| May 7, 5:15 AM CDT | River Flood Warning | TOP | Riley | 80 days |
| May 7, 5:46 AM CDT | Areal Flood Warning | TOP | Morris | 6 hr |
| May 7, 7:39 AM CDT | Areal Flood Warning | TOP | Lyon, Morris, Wabaunsee | 6 hr |
| May 7, 9:30 AM CDT | River Flood Warning | TOP | Clay | 59 hr |
| May 7, 10:25 AM CDT | River Flood Warning | TOP | Dickinson | 64 hr |
| May 7, 10:45 AM CDT | River Flood Warning | TOP | Coffey | 21 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.